Thunderstorm Wind, Harper
- When
- August 5, 3:29 PM CST
- Where
- Harper County, 6 mi SW of Attica
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.167, -98.317
Occurred 2NW Midway.
17 thunderstorm wind, 11 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 5, 2:30 PM CST, 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 330 PM CDT TUE AUG 5 2003 FORECAST CONCERNS TODAY ARE AFTN/EVE TSRA CHCS AND THEN TEMPS THE REST OF THE WEEK. SFC DWPTS REMAIN IN THE LOWER 70S ACROSS THE AREA AS DRIER AIR IS SLOW TO TRICKLE INTO SRN KS. SATL SHOWS LOTS OF CU DVLPG ALONG THE WEAK BOUNDARY IN ERN KS/WRN MO BUT SFC CONVERGENCE IS VERY WEAK FOR TSRA DVLPMNT. BECUASE OF THE MOIST DWPTS, SCAPES VALUES HAVE BEEN RUNNING IN THE 2000-4000 J/KG ACROSS THE AREA. SO UNSTABLE AIRMASS IS IN PLACE ACROSS SRN KS, BUT MID LEVEL CAP HANGS ON ACROSS MOST OF THE WRN SECTIONS KEEPING TSRA DVLPMNT IN CHECK. MAIN AREA OF CONCERN IS ERN/SERN KS WHERE CAP IS WEAKEST. WILL GO WITH A 20-30 POP IN THIS AREA FOR THE EVENING HOURS WHERE CAP IS WEAKEST WITH THIS IN MIND. WILL END THE PRECIP CHC OVERNIGHT AS DRIER AIR GETS A BETTER PUSH INTO THE AREA. CONSIDERED ADDING SOME PATCHY FOG FOR THE MORNING HOURS, BUT WITH DRIER AIR MOVING IN AND LACK OF MUCH GROUND MOISTURE, WILL KEEP THIS MENTION OUT FOR NOW. PERSISTANCE LOOKS LIKE THE WAY TO GO FOR LOW TEMPS TNGT. WED-THU NIGHT: SFC RIDGE CONTINUES TO PUSH SLIGHTLY DRIER SFC AIR INTO THE REGION ON WED AND EARLY THU WITH N-NE WINDS. BOTH MODELS SIMILAR WITH THIS SOLUTION. EASTERLY SFC WINDS MAY KEEP TEMPS FROM GETTING TOO OUT HAND BUT WARMER ETA GUID NUMBERS LOOK LIKE THE WAY TO GO WITH UPPER RIDGE IN PLACE. LOW FLOW RETURNS TO THE SOUTH ACROSS PARTS OF WRN KS LATE THU INTO EARLY FRI WITH GFS SHOWING ISENTROPIC LIFT AND MOISTURE TRANSPORT IN THE 315K LAYER INCREASING ENOUGH FOR A NOCTURNAL TSRA CHC IN WRN SECTIONS. BUT THIS SHOULD STAY WEST OF THE AREA. SO NO POPS AT THIS TIME. EXTENDED: FRI-MON THE DRY AND HOT WEATHER CONTINUES INTO THE WEEKEND AS UPPER RIDGE HOLDS TIGHT OVER THE AREA. GFS TRYS TO BRING ANOTHER IMPULSE DOWN THE PIPE ACROSS ERN KS ON LATE SAT OR EARLY SUN, BUT ECM AND UKMET SHOW RIDGE HOLDING TIGHT. NCEP DISCUSSION SEEMS TO FAVOR THE ECM SO PREFER TO KEEP THINGS DRY FOR NOW. SO WILL CONTINUE DRY TREND INTO THE BEGINNING OF NEXT WEEK. FCSTID = 22 / KETCHAM ICT 70 95 70 97 / 10 10 10 5 HUT 69 95 70 97 / 10 10 10 5 EWK 70 95 70 97 / 10 10 10 5 EQA 69 94 70 96 / 10 10 10 5 WLD 71 95 71 97 / 10 10 10 5 RSL 67 95 70 99 / 10 10 10 5 GBD 69 96 70 99 / 10 10 10 5 SLN 69 95 70 97 / 10 10 10 5 MPR 70 95 70 97 / 10 10 10 5 CFV 71 93 70 93 / 20 10 10 5 CNU 69 92 69 92 / 20 10 10 5 K88 69 92 69 92 / 20 10 10 5 .ICT... KS...NONE.
KSZ032-033-047>053-067>072-082-083-091>096-098>100-061200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 400 PM CDT TUE AUG 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS DEVELOPING OVER SOUTHEASTERN KANSAS THIS AFTERNOON. A WEAK SURFACE BOUNDARY WILL BE LINGERING IN THE AREA ALONG WITH AMPLE MOISTURE. DAYTIME HEATING WILL CAUSE THE ATMOSPHERE TO BECOME MODERATELY UNSTABLE OVER SOUTHEAST KANSAS. THE STRENGTH OF CONVERGENCE ALONG THIS BOUNDARY WILL BE THE KEY FOR ANY POSSIBLE DEVELOPMENT. CONVERGENCE LOOKS TO BE FAIRLY WEAK SO IF STORMS CAN DEVELOP THEY SHOULD BE MORE ISOLATED IN NATURE. A FEW OF THESE STORMS COULD REACH SEVERE LIMITS WITH LARGE HAIL, AND DAMAGING WINDS UP TO 60 MPH POSSIBLE. THE AREA GREATEST AT RISK WILL BE EAST OF A EUREKA, TO SEDAN LINE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM JAKUB/KETCHAM
The Vance AFB radar (KVNX), 50 km away, was scanning. The volume nearest the first event began at 21:30 UTC.
17 thunderstorm wind, 11 hail. Local standard time, as filed.
Occurred 2NW Midway.
Part of roof of west wing of the historic Woodson Hotel torn from it's rafters. Trailer overturned at community building. Widespread tree damage. Yates Center News contributed greatly to this narrative.
Garage at one residence damaged when uprooted maple tree fell onto it. (Chanute Tribune).
One residence extensively damaged when the east-facing garage door was ripped from it's supports causing the roof to collapse onto the three vehicles parked inside. A barn approximately 1 mile west of the property was unroofed with the dislodged roof and sections of tin scattered 1/4 mile across an adjacent field. (Chanute Tribune).
Damage to one telephone line at the Fredonia swimming pool. Tree damage was widespread. The Wilson County Citizen contributed to this report.
Branches 1-2 inches in diameter downed.
Trees uprooted.
Power lines downed and a few large trees uprooted.
Power lines and power poles downed. The most significant: A power pole containing a transformer. (Parsons Sun.)
Downed power lines.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377839, 5377840, 5377841, 5377842, 5377843, 5377844, 5377845, 5377846, 5376833, 5377847, 5377848, 5377849, 5377850, 5377851, 5377852, 5376832, 5377853, 5377854, 5377855, 5377919, 5377921, 5377920, 5377922, 5377923, 5377926, 5376831, 5377924, 5377925.